Nebraska, 2014

Damaging Winds in Nebraska, August 6, 2014

August 6, 2014 · NWS CYS · 3 events in 2 counties and zones

Thunderstorms over Dawes and Morrill counties produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms over Dawes and Morrill counties produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 2:40 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT WED AUG 6 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 320 PM MDT WED AUG 6 2014

CONVECTION WAS EARLY TO START TODAY WITH INITIATION OCCURRING AS A
RESULT OF TWO SEPARATE CATALYSTS. THE FIRST AREA OF CONVECTION
DEVELOPED OVR THE HIER ELEVATIONS OF CARBON/ALBANY/LARAMIE COUNTIES
WHERE LFQ OF A 75 KNOT H3 JET STREAK APPROACHES. THE OTHER AREA OF
CONVECTION FIRED IN CLOSE PROXIMITY OF A WELL-DEFINED SHORTWAVE THAT
WAS DROPPING SOUTHEAST FROM NE WY INTO THE NRN NEBRASKA PANHANDLE.
AT THE SFC...60F ISODROSOTHERM EXTENDS ALONG THE NORTH PLATTE RIVER
VALLEY WITH A WEAK NW/SE FRONTAL BOUNDARY EXTENDING ALONG THE ERN
PLAINS. CONVECTIVE COVERAGE AND STRENGTH WILL INCREASE AND EXPAND AS
THE H3 JET STREAK LIFTS NORTHEAST AND INTERACTS WITH THE SHORTWAVE
ENERGY...MOISTURE AND SFC BOUNDARY. SPC ANALYSIS DEPICTS ABOUT 1500
J/KG OF AVAILABLE SBCAPES EXTENDING FROM ERN WYOMING INTO THE WRN
NEBRASKA PANHANDLE. BEST COVERAGE AND ORGANIZATION WILL LIKELY BE
EAST OF THE SFC BOUNDARY AS THE SHEAR ENVIRONMENT BECOMES MORE
FAVORABLE LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS
MAY BECOME STRONG TO LOCALLY SEVERE IN THIS AREA TONIGHT. CONVECTION
WILL DISSIPATE AS THE AIR MASS STABILIZES LATE THIS EVENING.

RIDGE AXIS FLATTENS FARTHER TO THE SOUTH ON THURSDAY AS A DEEPER
SHORTWAVE MOVES INTO WRN WYOMING. OTHERWISE...SEE LITTLE CHANGE IN
THE OVERALL SYNOPTIC PATTERN. PWAT VALUES LOOK VERY SIMILAR TO THOSE
TODAY WITH THE ONE INCH LINE HOVERING VERY CLOSE TO THE WY/NE
STATELINE. LIKEWISE...MODELS CONTINUE TO PROG THE WK QUASISTATIONARY
BOUNDARY DRAPED OVER THE ERN PLAINS. CONVECTION WILL DEVELOP IN
SIMILAR TIMING AS TODAY WITH STRENGTHENING LATER IN THE AFTERNOON
AND EARLY EVENING AS THEY ENCOUNTER A BETTER AIR MASS. SBCAPES ARE
AGAIN PROGD TO REACH 1000-1500 J/KG. SO ALTHOUGH HEAVY RAIN WILL BE
THE MAIN HAZARD TO ACCOMPANY THESE THUNDERSTORMS...A FEW MAY BECOME
STRONG TO LOCALLY SEVERE. CONTINUED SHOWER/THUNDERSTORM CHANCES
THURSDAY NIGHT AS THE AFOREMENTIONED SHORTWAVE MEANDERS TOWARDS THE
CWFA.

THIS SHORTWAVE WILL MOVE THROUGH AT SOME POINT ON FRIDAY. MODELS
DIFFER SOME ON HOW THIS WILL EVOLVE. HOWEVER...IN ALL CASE EXPECT
ANOTHER GOOD CHANCE FOR ADDL SHOWER AND THUNDERSTORM CHANCES DURING
THE DAY ON FRIDAY.

TEMPERATURES WILL VARY LITTLE THROUGH THE END OF THE WEEK WITH HIGHS
CLIMBING INTO THE 80S EAST OF THE LARAMIE RANGE...WITH 70S/LOW 80S
WEST.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 320 PM MDT WED AUG 6 2014

AREA REMAINS IN A RATHER MOIST MONSOONAL PATTERN THROUGH MUCH OF
THE EXTENDED WITH DIURNAL CHANCES OF STORMS. THE SUBTROPICAL HIGH
IS LOCATED ACROSS THE SOUTHERN PLAINS FROM SAT THROUGH MON WHICH
KEEPS MIDLEVEL FLOW SOUTH-TO-SOUTHWEST...WITH MOISTURE STREAMING
IN FROM ARIZONA/UTAH. THE MOST WIDESPREAD COVERAGE OF STORMS LOOKS
TO BE ON SUN AS SFC WINDS TURN EASTERLY IN RESPONSE TO A SFC HIGH
OVER THE NORTHERN PLAINS. STEERING FLOW IS ALSO SOUTHERLY ON SUN
AFTN SO MAY TO WATCH FOR HEAVY RAIN POTENTIAL ALONG THE LARAMIE
RANGE FOOTHILLS. LI VALUES ARE -4C TO -6C ON SUN AND MON
AFTNS...HOWEVER WITH BULK SHEAR AT 25 KTS...THE SVR POTENTIAL
LOOKS LIMITED (WHICH IS NORMAL FOR MID AUG). TEMPS THROUGH EARLY
NEXT WEEK WILL BE SEASONAL. THE GFS AND ECMWF BOTH INDICATE A
SHORTWAVE PASSING OVER THE CWA ON TUES NIGHT WITH DRIER WEST TO
NORTHWEST FLOW ALOFT BEHIND IT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1148 AM MDT WED AUG 6 2014

SCATTERED SHOWERS AND TSTMS WILL DEVELOP ACROSS SOUTHEAST WY OVER
THE NEXT FEW HOURS AND THEN PROGRESS EASTWARD INTO THE NEBRASKA
PANHANDLE THROUGH THE EARLY EVENING. MAIN THREAT FROM THE STORMS
WILL BE BRIEF GUSTY AND ERRATIC WINDS.  KEPT MVFR CIGS AT CDR
THROUGH THE EARLY AFTERNOON. IFR CONDITIONS COULD DEVELOP ACROSS
THE NORTHERN NEBRASKA PANHANDLE AFTER 09Z THURS.

&&

.FIRE WEATHER...
ISSUED AT 320 PM MDT WED AUG 6 2014

THE UNSETTLED PATTERN WILL KEEP FIRE WEATHER CONCERNS AT BAY AT
LEAST INTO THE UPCOMING WEEKEND. THE MONSOONAL MOISTURE FETCH WILL
REMAIN IN PLACE...SPARKING DAILY AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS. THESE WILL BE EFFICIENT RAIN PRODUCERS SO EXPECT
TO SEE A GOOD CHANCE OF WETTING RAINS FOR MOST LOCATIONS ACROSS THE
DISTRICT. TEMPERATURES WILL BE SEASONAL...HOVERING IN THE UPPER 70S
AND 80S ACROSS LOWER ELEVATIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...HAHN
Hazardous weather outlook, Aug 6, 9:32 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT WED AUG 6 2014

WYZ103>106-109>118-071130-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1032 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST AND SOUTH CENTRAL WYOMING BY THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT EXPECTED BUT A FEW STRONGER THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP
ACROSS SOUTHEAST WYOMING THURSDAY...FRIDAY...AND SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-071130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1032 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
FAR SOUTHEAST WYOMING...AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON. EAST OF INTERSTATE 25...SOME STRONGER THUNDERSTORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN. A
FEW STORMS COULD BECOME SEVERE BUT THE OVERALL SEVERE THREAT IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP
ACROSS SOUTHEAST WYOMING THURSDAY...FRIDAY...AND SATURDAY. STRONG
THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...HEAVY RAIN WILL BE
POSSIBLE EACH DAY WITH A SMALL THREAT FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 6, 1:18 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED AUG 6 2014

NEZ003-062100-
BOX BUTTE NE-
218 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE COUNTY UNTIL
300 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KILPATRICK LAKE...OR 22 MILES
WEST OF ALLIANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4227 10285 4200 10289 4216 10343 4231 10337
TIME...MOT...LOC 2017Z 285DEG 20KT 4220 10328

/02
Special weather statement, Aug 6, 2:56 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT WED AUG 6 2014

NEZ002-062245-
DAWES NE-
356 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAWES COUNTY UNTIL 445 PM MDT...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
CHADRON AIRPORT TO WHITNEY LAKE...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHADRON...
  CHADRON AIRPORT...
  CHADRON CAMPGROUND...
  RED CLOUD CAMPGROUND...
  WHITNEY...
  CHADRON ST PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4245 10314 4271 10349 4272 10348 4301 10323
      4301 10280 4300 10279 4294 10278 4285 10278
TIME...MOT...LOC 2156Z 309DEG 16KT 4308 10302 4273 10333

The radar

The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
August 6, 3:35 PM MST to 3:37 PM MST
Where
Dawes County, 12 mi S of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.656, -103.000

Estimated wind gusts of 60 mph were observed a few miles southeast of Chadron State Park.

Thunderstorm Wind, Morrill

When
August 6, 7:06 PM MST to 7:08 PM MST
Where
Morrill County, 6 mi SE of Bridgeport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.609, -103.018

Estimated wind gusts of 60 mph were observed southeast of Bridgeport.

Thunderstorm Wind, Morrill

When
August 6, 7:35 PM MST to 7:36 PM MST
Where
Morrill County, 10 mi SE of Broadwater
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.498, -102.713

Estimated wind gusts of 60 mph were reported southeast of Broadwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525977, 525978, 525979.